Fatal cumulative toxicities of HAART in a stable, AIDS-free, HIV-infected patient
- 1Hospices Civils de Lyon, Service de Maladies Infectieuses et Tropicales, Lyon, France
- 2Université Claude Bernard Lyon 1, Lyon, France
- 3INSERM U871, Lyon, France
- 4INSERM U851, Lyon, France
- Correspondence to Dr Tristan Ferry,
The authors describe the case of fatal cumulative toxicities in a 58-year-old AIDS-free, HIV-infected patient, who successively developed under highly active antiretroviral therapy (HAART): severe lipodystrophy, complicated osteoporosis, complicated non-cirrhotic portal hypertension of the liver (with ascites, portal thrombosis, oesophageal varices and protein-losing enteropathy) due to nodular regenerative hyperplasia. These cumulative HAART-related toxicities led to death, despite symptomatic treatment and the switch of antiretrovirals (especially didanosine) putatively involved in the process in these drug-mediated diseases. As morbidity and mortality in HIV infection continue to improve, it appears important to recognise such rare HAART-associated toxicities. This case illustrates the absolute necessity of investigating the long-term side effects of HAART in HIV infection, particularly in patients treated with first generation molecules. The switch strategy (switching old molecules to newer ones) is crucial in case of severe suspected toxicity and has to be discussed in asymptomatic patients largely exposed to first generation molecules, in order to prevent long-term toxicity.
Competing interests None.
Patient consent Obtained.